1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

high readings since taking metformin

Discussion in 'Metformin/Biguanides' started by sammy1998, Oct 3, 2013.

  1. sammy1998

    sammy1998 Type 2 · Active Member

    Messages:
    35
    Likes Received:
    11
    Trophy Points:
    48
    hi, has anyone noticed that their blood sugar has risen since taking metformin? :(
     
  2. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    339
    Trophy Points:
    103
    I've been using Metformin since 2002. What raises my Bg depends on what I eat. I avoid carbs most of the time and keep to a range of 4.7 - 6.3. The only breads Iuse are Burgen Soya and linseed or Livlife., I eat no more that 2 baby new potatoes per meal or a single tablespoonful of rice. I don't have cakes or biscuits or anything with more than tiny amounts of sugar, either natural or added. It works, but takes a certain amount of committment. You can't expect Metformin to lower your Bg by much even at maximum doses. If you want to rely on medication to do all the work, you'll need something fiercer.
    Hana
     
  3. whompa73

    whompa73 · Well-Known Member

    Messages:
    396
    Likes Received:
    8
    Trophy Points:
    38
    Hana is right ( sad face :( ) I am on the max dr will give and still not where I want them and the side affects are unpleasent spoke to dr today over phone when he wrang over somthing epse and ask about metformin sr but said possably when my bgs are more stable ( verry sad face :cry: ) I thing I need to visit the grrrrrrr thread as I feel a large one comming on
     
  4. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    339
    Trophy Points:
    103
    woompa73
    My dose is minimal 2 x 500mg per day. I choose not to have any more medication, but it means I have to be careful with eating. It's not hard. I've got used to it. I also decided to keep to "near normal" blood sugars.
    Hana
     
  5. drguy

    drguy Other · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    I've been on it for two days, only 250mg, for insulin resistance following a pretty much lifelong history of (reactive) hypoglycaemia attacks that have progressively crept up from initial symptoms starting around 4.5 to recently 5.5, which is just getting ridiculous. I've stopped having hypo symptoms quite so high and now getting symptoms starting at around 4.7, which is comparatively great and means I don't need to eat as much as often. However, I have been having postprandial levels around 2hr 8.3, which is unheard of for me. I almost never get above 7 even before 2 hours. My doctor said the metformin would reduce the reactive hypoglycaemia and make my levels stable, but 8.3 just doesn't seem right and makes me feel horrible. Any idea why the rise might happen? Obviously, it could be coincidence but that's a pretty weird coincidence.
     
  6. Enclave

    Enclave Type 2 (in remission!) · Well-Known Member
    Retired Moderator

    Messages:
    2,602
    Likes Received:
    4,616
    Trophy Points:
    178
    My readings did shoot up from mid 6 ish to 20+ as soon as I took the tablets ... My doc and db nurse are not intrested, so carried on taking the tablets. Readings now returned to mid 6 now .. I was diagnosed type 2 in December.


    Sent from the Diabetes Forum App
     
  7. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,747
    Likes Received:
    12,963
    Trophy Points:
    198
    interesting readin I always thought taking metformin was supposed to lower your bg levels....this forum is a mine of information I must make a point of reading all....
     
  8. drguy

    drguy Other · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    Yeah, mine settled after about a week, and I'm loving it now. I had to adjust my dose to twice daily, because I was getting food cravings in the afternoons after my night dose wore off, but now I've lost a stone, have no more insulin resistance, and can go a normal amount of time without eating something. It has really changed my life.

    I don't know why there is that paradoxical increase in the first few days for some people, but it seems to be temporary. Unfortunately, my endocrinologist was totally uninterested too, told me it was just because I was checking it more, which is ridiculous. People who say you can't feel high blood sugar have never had it.
     
  9. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,785
    Trophy Points:
    178
    Observation may not be causation, there may be other factors
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook